Please use this identifier to cite or link to this item:
Title: Spreading speed and profile for nonlinear Stefan problems in high space dimensions
Contributor(s): Du, Yihong  (author); Matsuzawa, Hiroshi (author); Zhou, Maolin  (author)
Publication Date: 2015
DOI: 10.1016/j.matpur.2014.07.008
Handle Link:
Abstract: We consider nonlinear diffusion problems of the form ut = Δu + f(u) with Stefan type free boundary conditions, where the nonlinear term f(u) is of monostable, bistable or combustion type. Such problems are used as an alternative model (to the corresponding Cauchy problem) to describe the spreading of a biological or chemical species, where the free boundary represents the expanding front. We are interested in its long-time spreading behavior which, by recent results of Du, Matano and Wang [10], is largely determined by radially symmetric solutions. Therefore we will examine the radially symmetric case, where the equation is satisfied in |x| < h(t), with |x| = h(t) the free boundary. We assume that spreading happens, namely limt→∞h(t) = ∞, limt→∞u(t,|x|) =1. For the case of one space dimension (N = 1), Du and Lou [8]proved that limt→∞h(t)t=c∗ for some c∗ > 0. Subsequently, sharper estimate of the spreading speed was obtained by the authors of the current paper in [11], in the form that limt→∞[h(t) − c∗t] =ˆ Ĥ∈R¹. In this paper, we consider the case N ≥ 2 and show that a logarithmic shifting occurs, namely there exists c͙ > 0 independent of N such that limt→∞[h(t) − c∗t + (N − 1)c͙logt] =ˆ ĥ∈R¹. At the same time, we also obtain a rather clear description of the spreading profile of u(t,r). These results reveal striking differences from the spreading behavior modeled by the corresponding Cauchy problem.
Publication Type: Journal Article
Grant Details: ARC/DP120100727
Source of Publication: Journal de Mathematiques Pures et Appliquees, 103(3), p. 741-787
Publisher: Elsevier Masson
Place of Publication: Cedex, France
ISSN: 1776-3371
Field of Research (FOR): 010110 Partial Differential Equations
Peer Reviewed: Yes
HERDC Category Description: C1 Refereed Article in a Scholarly Journal
Statistics to Oct 2018: Visitors: 105
Views: 106
Downloads: 0
Appears in Collections:Journal Article

Files in This Item:
2 files
File Description SizeFormat 
Show full item record


checked on Nov 26, 2018

Page view(s)

checked on Mar 4, 2019
Google Media

Google ScholarTM



Items in Research UNE are protected by copyright, with all rights reserved, unless otherwise indicated.